Quantcast

Bute: How Much Is Too Much?

Phenylbutazone (PBZ), commonly known as Bute, can be the horse owner's (and horse's) best friend. This popular and economical non-steroidal anti-inflammatory (NSAID) blocks pain, reduces swelling and inflammation, and lowers fever, making it an effective choice for treating injuries, infections, and musculoskeletal disorders such as laminitis, navicular disease, arthritis, and degenerative joint disease. Plus, Bute can deliver the goods for more than 24 hours.

But there is a downside: Generally a safe product when used as directed for most horses, Bute does have a narrow safety margin and, in certain individuals, can cause serious and even fatal side effects, warns Patricia Dowling, DVM, MS, Dipl. ACVIM, ACVP (pharmacology), professor of veterinary clinical pharmacology at the Western College of Veterinary Medicine (University of Saskatchewan) and director of Western Centre Canadian GFARAD (Global Food Animal Residue Avoidance Databank).

Although underlying causes of Bute sensitivity in some individuals go undetermined or undiagnosed, horses at most risk are foals, performance horses that travel, ponies, aged horses, dehydrated horses, and those with hypoproteinemia (low protein blood levels), liver or kidney disorders, or rhabdomyolysis (tying-up).

The most common side effects of Bute toxicity, Dowling says, are oral ulcers (open sores or lesions in the mouth) and right dorsal colitis (a life-threatening, ulcerative inflammatory condition of the colon). Bute toxicity can also cause ulcers or hemorrhages in the esophagus and gastrointestinal tract, diarrhea, low white blood cell count, anemia, and intestinal, kidney, and liver disease. "The kidney effects are usually clinically silent, unless you look for it with ultrasound," Dowling says. "With high doses of Bute in really dehydrated horses, you can see outright kidney failure."

The incidence of Bute toxicity is unknown, but it might be fairly common, says Rebecca S. McConnico, DVM, PhD, Dipl. ACVIM, assistant professor of equine medicine in Louisiana State University's Equine Health Studies Program. "Here at our teaching hospital, we may see one or two horses a month where there is concern that the horse is presented with signs consistent with Bute (or other NSAID) toxicity," she says. "Furthermore, there are likely many unidentified (subclinical) cases of Bute toxicity."

0
Vote on this Story by clicking on the Icon

Comments

Use the comment form below to begin a discussion about this content.

Sign in to comment